Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 95, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 16, 2003, 2:39 PM EDT for Richland County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 2:39 PM EDT (18:39 UTC)
- Expired
- Jun 16, 2003, 3:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Richland County, SC
The radar
The Columbia radar (KCAE), 38 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1240 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 161841 CCA
SVRCAE
SCC079-161915-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT MON JUN 16 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 315 PM EDT.
* AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES WEST OF EASTOVER..MOVING EAST AT 10 TO
15 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EASTOVER
LAT...LON 3403 8061 3400 8065 3395 8062 3386 8063
3378 8060 3378 8080 3381 8089 3395 8093
BP/LVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:10 PM EDT, 29 minutes earlier.
Area forecast discussion, Jun 16, 2:10 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 210 PM EDT MON JUN 16 2003 WEAK PREFRONTAL TROUGH OVER THE AREA THIS AFTERNOON COUPLED WITH MODERATE TO STRONG INSTABILITY. MAIN AXIS OF CONVECTION DEVELOPED ALONG THIS TROUGH AXIS. PRECIPITABLE WATER NEAR 2 INCHES AND SLOW MOVEMENT FO STORMS WILL RESULT IN LOCALIZED HEAVY RAIN BUT NOT WIDESPREAD ENOUGH TO ISSUE WATCH. BACKDOOR FRONT NEAR THE NORTH CAROLINA BORDER EXPECTED TO REMAIN IN THE VICINITY THROUGH TUESDAY. WEAK UPPER LEVEL VORTICITY OVER THE AREA THROUGH TONIGHT THEN WEAK RIDGING ALOFT FOR TUESDAY. ANOTHER WEAK SHORTWAVE MOVES EAST INTO THE AREA WEDNESDAY. BERMUDA HIGH CONTINUES TO PUMP ABUNDANT MOISTURE NORTH INTO THE AREA. ANOTHER BACKDOOR FRONT MOVES SOUTH INTO THE AREA FRIDAY THEN STALLS NEAR THE SOUTHERN PORTION OF THE AREA THE WEEKEND. DAILY CHANCES OF SHOWERS AND THUNDERSTORMS TO CONTINUE MAINLY DURING THE AFTERNOON AND EVENING WITH MAXIMUM HEATING AND INSTABILITY. FCSTID = 30 CAE 73 87 71 87 / 40 40 30 50 AGS 73 88 71 88 / 30 40 30 50 SSC 73 86 71 86 / 40 40 30 50 OGB 74 88 72 87 / 30 50 30 50 .CAE... GA...NONE. SC...NONE. RCC
Hazardous weather outlook, Jun 16, 4:45 AM EDT, 9 hours 54 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 445 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE TODAY INTO THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:29 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 46 min |
| Jun 16, 2:32 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 43 min |
| Jun 16, 2:41 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 34 min |
| Jun 16, 4:33 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.